South Carolina, 2019Damaging Wind in South Carolina, June 8, 2019
June 8, 2019 · NWS CAE · 1 event in 1 county or zone
An upper disturbance combined with daytime heating and a moist atmosphere to produce showers and thunderstorms in the afternoon and evening, one of which reached severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance combined with daytime heating and a moist atmosphere to produce showers and thunderstorms in the afternoon and evening, one of which reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 8, 1:38 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 8, 1:38 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
238 PM EDT Sat Jun 8 2019
.SYNOPSIS...
A low pressure system west of the region will continue to spread
moisture from the Gulf of Mexico into our area through Sunday,
resulting in periods of showers and thunderstorms, with locally
heavy rain at times. Drier air is expected to return to the
area in the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This afternoon...Upper level low continues to spin over western
TN. Widespread showers and thunderstorms ongoing across much of
northern GA with a band of convection extending through the CSRA
and southern Midlands. This line of convection expected to
continue lifting north through the forecast area while
convection along the sea breeze near the north coast will push
west into the Pee Dee and northern Midlands later this
afternoon. These areas have seen plenty of sunshine and
instability is increasing with MLCAPE values around 1500 J/kg
and LI values -5C to -6C. Forecast area is outlooked in general
thunder and SPC recently issued an MCD with only 20 percent
chance of a watch being issued, however, isolated severe storms
cannot be ruled out given a bit of drier air in the 500mb-700mb
layer and DCAPE values around 800 J/kg. Flooding does seem to be
the primary threat though with precipitable water values around
2 inches and abundant low level moisture supporting locally
heavy rain and 2-3 in/hr rain rates. Some areas across the
central Midlands and upper CSRA received significant rainfall
and will need to be monitored closely for heavy rain and
training of storms which may produce flooding. Would not be
surprised to see some storms produce a quick 1-2 inches of rain
like was observed yesterday.
Tonight...Convection likely to be continuing into the evening
hours as most of the hi-res guidance in agreement showing a
couple of waves of convection, with the second one around 00z
pushing northward through the CSRA into the Midlands. Will
continue to maintain high pops through the evening then a
gradual reduction through the night but holding on to high
chance through morning given the southwesterly flow aloft and
abundant moisture. Expect widespread clouds and precipitation
and elevated dewpoints to keep overnight lows mild in the upper
60s to lower 70s.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A closed H5 upper low will gradually open up and lift northeast
of the region early next week. The frontal boundary associated
with this low stalls across the region on Tuesday. A deep
tropical moist tap will continue to bring periods of showers and
thunderstorms to the CSRA and Midlands through Tuesday.
Precipitable water values around 2.0 inches will allow for
excessive rainfall rates and flash flooding near the stronger
thunderstorms. An additional 3 to 6 inches of rainfall is
forecast. River flooding will be possible by Tuesday as forecast
point stages rise due to the excessive rainfall.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The pattern starts to transition later next week with a deep
upper trough moving across The Great Lakes States and into
Quebec. Expect more showers and thunderstorms with the potential
for heavy rain ahead of a strong cold front Wednesday through
Wednesday Night.
Precipitable water values decrease to less than one inch behind
the cold front on Thursday. We may experience scattered showers
with the cold air aloft behind the front. Surface high pressure
builds in for Friday and Saturday with seasonable and dry
weather.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Deep moisture over the region will continue to result in
periods of restrictions.
Earlier stratus clouds have finally lifted to VFR and should
remain so through 00z. Scattered to widespread convection
expected to impact the terminals during the 18z-02z time frame
so have included a mention of temporary thunder during that time
frame with possible MVFR vsbys/cigs within storms. Lingering
showers and thunderstorms possible through late evening and then
should begin to diminish overnight with some showers possible
through the overnight. Expect stratus clouds to return earlier
tonight with cigs dropping to MVFR after 02z-05z and then IFR
after 06z-09z before improving again to MVFR by 15z. Vsbys are
less confident due to a 20-25 knot low level jet. Winds will be
from the southeast to south at 10 knots or less through sunset
then diminish to 5 knots or less overnight.
EXTENDED AVIATION OUTLOOK...Flight restrictions possible in
night/early morning stratus. Scattered to numerous afternoon and
evening showers and thunderstorms each day.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Flash Flood Watch through Sunday evening for SCZ016-115-116.
&&
Hazardous weather outlook, Jun 8, 3:03 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
403 AM EDT Sat Jun 8 2019
GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-090815-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
403 AM EDT Sat Jun 8 2019
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected again today. High rainfall
rates may lead to localized flooding in a few locations. There could
also be a possibility of damaging wind with a few of the thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Numerous showers and thunderstorms will occur during much of the
period and high rainfall rates may lead to localized flooding, and
rivers will also be on the rise. There is also the possibility of
damaging wind with a few of the thunderstorms. Drier conditions
should return by Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
SCZ016-115-116-090815-
Chesterfield-Northern Lancaster-Southern Lancaster-
403 AM EDT Sat Jun 8 2019
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Showers and thunderstorms are expected again today. High rainfall
rates may lead to flash flooding. There could also be a possibility
of damaging wind with a few of the thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Numerous showers and thunderstorms will occur during much of the
period and high rainfall rates may lead to localized flooding, and
rivers will also be on the rise. There is also the possibility of
damaging wind with a few of the thunderstorms. Drier conditions
should return by Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 8, 1:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
254 PM EDT Sat Jun 8 2019
SCZ027-030-035-036-041-081945-
Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
254 PM EDT Sat Jun 8 2019
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Barnwell...
northeastern Aiken and western Bamberg Counties Until 345 PM EDT....
At 253 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Barnwell State
Park to near Barnwell to near Ulmer, moving north at 30 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Barnwell, Bamberg, Denmark, Williston, Blackville, Barnwell State
Park, Wagener, Springfield, Hilda, Salley, Neeses, Norway, Olar,
Perry, Elko, Livingston, Cope, Govan, Aiken Gopher Tortoise Heritage
Preserve and Perry Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should seek shelter until these storms pass.
&&
LAT...LON 3379 8141 3363 8119 3341 8097 3305 8111
3320 8128 3339 8146
TIME...MOT...LOC 1853Z 189DEG 28KT 3333 8134 3326 8127 3314 8116Thunderstorm Wind, Lexington
- When
- June 8, 2:50 PM EST to 2:52 PM EST
- Where
- Lexington County, 2.68 mi WNW of Swansea
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.750, -81.140
SCHP reported trees down near Jones-Wire Rd and Martin Neese Rd. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, June 8 to 11, 20191 death · $2.5 million · EF0 · 19 events
- Damaging Wind and Rip Current in Florida, June 8, 20191 death · $25,000 · 2 events
- Rip Current in California, June 8, 20191 death · 1 event
- Tornado and Hail in Minnesota, June 8, 2019EF2 · 13 events
- Flash Flood and Debris Flow in North Carolina, June 8 to 10, 2019$640,000 · 9 events
- Hail and Damaging Winds in Nebraska, June 8, 2019$305,000 · 75 kt wind · 18 events
- Flash Flooding in Georgia, June 8, 2019$55,000 · 4 events
- Tornadoes and Flash Flooding in Kansas, June 8, 2019$4,000 · 2.5 in hail · 33 events
- Tornado and Hail in Colorado, June 8, 2019EF0 · 30 events
- Flash Flooding in North Carolina, June 8, 2019$20,000 · 5 events
- Wildfire in California, June 8 to 17, 20192 injured · 1 event
- Hail and Damaging Wind in Nebraska, June 8, 2019$1,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 819345.